Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 82, NWS Birmingham, AL

May 9, 2019Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 9, 2019, 11:14 AM CDT for Tuscaloosa County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2019, 11:14 AM CDT (16:14 UTC)
Expired
May 9, 2019, 12:15 PM CDT
In force
61 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 63 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS54 KBMX 091614
SVRBMX
ALC125-091715-
/O.NEW.KBMX.SV.W.0082.190509T1614Z-190509T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1114 AM CDT Thu May 9 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Tuscaloosa County in west central Alabama...

* Until 1215 PM CDT.

* At 1114 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Berry to near Union, moving east at
  35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
  Coker, Bull City, Samantha, McFarland Mall, Lake Lurleen State
  Park, Tuscaloosa Amphitheater, Tuscaloosa Regional Airport, Lake
  Wildwood, Mercedes Benz Of Alabama, Binion Creek Landing, Tannehill
  Ironworks State Park, Abernant and Shelton State Community College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3336 8784 3352 8778 3352 8767 3361 8763
      3359 8732 3352 8732 3350 8726 3348 8729
      3349 8733 3346 8734 3342 8725 3331 8716
      3328 8707 3325 8707 3319 8720 3313 8720
      3313 8728 3301 8732 3302 8783 3303 8783
TIME...MOT...LOC 1614Z 268DEG 32KT 3357 8763 3303 8787 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
3 follow-up statements
637 
WWUS54 KBMX 091627
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1127 AM CDT Thu May 9 2019

ALC125-091715-
/O.CON.KBMX.SV.W.0082.000000T0000Z-190509T1715Z/
Tuscaloosa AL-
1127 AM CDT Thu May 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR TUSCALOOSA COUNTY...

At 1127 AM CDT, severe thunderstorms were located along a line
extending from near Boley Springs to near Knoxville, moving east at
35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
Coker, Bull City, Samantha, McFarland Mall, Lake Lurleen State Park,
Tuscaloosa Amphitheater, Tuscaloosa Regional Airport, Lake Wildwood,
Mercedes Benz Of Alabama, Binion Creek Landing, Tannehill Ironworks
State Park, Abernant and Shelton State Community College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3302 8781 3360 8755 3359 8732 3352 8732
      3350 8726 3348 8729 3349 8733 3346 8734
      3342 8725 3331 8716 3328 8707 3325 8707
      3319 8720 3313 8720 3313 8728 3301 8732
TIME...MOT...LOC 1627Z 268DEG 32KT 3357 8750 3303 8774 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
727 
WWUS54 KBMX 091641 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1141 AM CDT Thu May 9 2019

ALC125-091715-
/O.CON.KBMX.SV.W.0082.000000T0000Z-190509T1715Z/
Tuscaloosa AL-
1141 AM CDT Thu May 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR CENTRAL TUSCALOOSA COUNTY...

At 1141 AM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Bankhead Lock And Dam to near
Moundville, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
Tannehill Ironworks State Park, Bull City, Abernant, McFarland Mall,
Shelton State Community College, Tuscaloosa Amphitheater, Bryant
Denny Stadium, Lake Wildwood, University Mall, Deerlick Creek
Campgrounds, Mercedes Benz Of Alabama, Bankhead Lock And Dam and
North Bibb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3302 8767 3359 8741 3359 8732 3352 8732
      3350 8726 3348 8729 3349 8733 3346 8734
      3342 8725 3331 8716 3328 8707 3325 8707
      3319 8720 3313 8720 3313 8728 3301 8732
TIME...MOT...LOC 1641Z 268DEG 32KT 3357 8735 3303 8759 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
519 
WWUS54 KBMX 091655
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1155 AM CDT Thu May 9 2019

ALC125-091715-
/O.CON.KBMX.SV.W.0082.000000T0000Z-190509T1715Z/
Tuscaloosa AL-
1155 AM CDT Thu May 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR EASTERN TUSCALOOSA COUNTY...

At 1154 AM CDT, severe thunderstorms were located along a line
extending from near Gorgas Steam Plant to 6 miles west of Low Gap,
moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Southeastern Tuscaloosa, Holt, Lake View, Brookwood, Coaling, Vance,
Tannehill Ironworks State Park, Bull City, Abernant, Lake Wildwood,
Deerlick Creek Campgrounds, Mercedes Benz Of Alabama, North Bibb,
Cottondale, East Brookwood, Peterson, Hagler, Green Pond, Pearson and
Caffee Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3302 8756 3353 8732 3352 8732 3350 8726
      3348 8729 3349 8733 3346 8734 3342 8725
      3331 8716 3328 8707 3325 8707 3319 8720
      3313 8720 3313 8728 3301 8732
TIME...MOT...LOC 1654Z 270DEG 31KT 3357 8723 3300 8749 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:50 AM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 9, 6:50 AM CDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
650 AM CDT Thu May 9 2019

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today and tonight.

The first wave of showers moved into west Alabama around midnight
and has been steadily eroding. Expect it to continue to decrease in
areal coverage and mostly be gone by sunrise. Considerable high
cloudiness will occur across central Alabama this morning with a
small chance of showers over west Alabama. The next upstream complex
over Louisiana and Arkansas will push through Mississippi and
into northwest Alabama by late morning. Carried likely rain
chances across the northwest counties for the late morning hours
with little or no rain east of I-65. The air mass will become
increasingly unstable west of I-65, but latest thinking is that
earlier showers and morning cloud cover will limit instability, and
severe threat looks minimal. The better instability will remain
south of I-20 this afternoon, and a few strong storms possible
across our southwest counties. Models are struggling with the
evolution of this system, and confidence too low at this time to
mention any severe threat. Beyond sunset, forecast will be highly
dependent on position of convective complex. Models have been
trending towards a rapid decrease in rain chances west of I-65
as convective complex shifts east of I-65. Only carried slight
chance of showers after midnight tonight.

58/rose

.LONG TERM...
/Issued at 408 AM CT/

Friday:

The cold front will be stalled over northwest Alabama on Friday as
it will be parallel to the southwest flow aloft and well-removed
from the associated occluding surface low over Quebec. A moist air
mass will be in place along and south of the front with PWATs around
1.75 inches and dew points in the upper 60s to around 70F. At upper
levels, a rex block is expected to develop over the western CONUS
with a ridge over the Pacific Northwest and an upper low near
southern California. Over the eastern CONUS, broad troughing will be
located over the northern tier and Canada, with a strengthening
ridge over the Gulf. The strengthening ridge will result in weak
synoptic height rises and keep the jet stream well north of
Central Alabama. But models are in good agreement with a
convectively-enhanced shortwave/MCV lifting northeastward from
Texas during the day. This combined with the moist air mass and
stalled frontal boundary should result in scattered to numerous
showers and thunderstorms developing with daytime heating. 0-6 km
bulk shear values around 25 kts and weak forcing will not be
supportive of any organized severe storms, but expect some strong
storms to be possible with gusty winds and small hail. Continued
weak impulses in the southwest flow and the moist air mass will
result in chances of showers and thunderstorms continuing over the
area Friday night, with highest chances across the north closest
to the stalled front.

Saturday and Sunday:

An upper low and associated shortwave digging southward through the
Northern Plains on the back side of the northern stream trough and
waves ejecting out of the southern stream upper low off the coast of
San Diego will result in a broad area of height falls over the
Southern Plains and Lower Mississippi Valley on Saturday. In
response to these factors, a wave of low pressure is expected to
develop along the front over the ArkLaTex and track northeastward
through the Mid-South, with an associated LLJ. This will cause the
front to begin to lift northward as a warm front, though the
boundary may be a bit messy due to convective outflows. Continued
impulses in the WSW flow aloft and a moist air mass will result in
periods of scattered to numerous showers and thunderstorms. 0-6 km
bulk shear values remain too weak for organized severe storms during
the day on Saturday.

However, this appears to change as we go into Saturday night and
Sunday. The ECMWF remains the most amplified solution for the
deepening trough over the Midwest and thus continues to have
stronger mid-level flow over the Deep South. But the other models
appear to be trending towards seasonably strong mid-level flow as
well. Confidence in timing is low given somewhat unfocused
forcing, but there are signals that an organized line of
storms/MCS may move across the area during the late Saturday night
into Sunday timeframe ahead of a cold front. Timing relative to
the diurnal cycle will dictate how much instability is available. But
given the presence of 40-50 kts of westerly 0-6 km bulk shear and
plentiful moisture, will add a low confidence severe mention to
the HWO for Sunday, and continue to monitor the timing to see if
late Saturday night needs to be included as well. The main threat
appears to be damaging winds. However, depending on the strength
of the surface low and LLJ, low-level shear/helicity could become
marginally supportive of brief tornadoes as well. Confidence in
this particular potential is too low to mention in the HWO at this
time. Will also need to monitor rainfall totals through the
weekend given high PWATs. Storm total rainfall amounts of 1-3
inches with locally higher amounts are possible. We have not been
particularly wet lately, streamflows are running around normal,
and spring vegetation will soak up much of the rainfall. But will
need to monitor for flooding if any particular areas get several
rounds of heavy rain.

Monday through Wednesday:

East Coast troughing will the predominant feature through the first
half of next week, resulting in northwesterly flow. The upper low
over the southwestern CONUS will weaken as it moves eastward. After
a week of summer-like temperatures, temperatures will be more spring-
like. Mainly dry conditions are expected with rain chances mainly
confined to the Gulf Coast and offshore.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

VFR conds will be the prevailing flight category thru 17z. There
will be some lcl cigs arnd 1000 feet agl south of I-20 until 14z,
but not enough confidence at any one location to include in
forecast. The next round of showers and tstms will move into
Marion and Lamar counties by 15z. The band of showers/tstms will
track eastward and across central Alabama between 15z and 22z.
Vsbys will be reduced to 3-5 miles in the showers with VCTS. South
and southeast sfc winds will increase ahead of the rain with
gusts up to 20 knots at times. Once the rain ends later today,
minimal shower activity expected overnight, but cigs will likely
lower to MVFR after 09z.

58/rose

&&

.FIRE WEATHER...

An approaching storm system will bring enhanced rain chances
today through the weekend. There are no fire weather concerns at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     81  65  81  65  80 /  80  40  60  70  70
Anniston    82  66  82  65  81 /  80  60  60  70  70
Birmingham  83  67  82  67  81 /  80  40  60  70  70
Tuscaloosa  82  68  81  67  80 /  80  20  70  70  70
Calera      82  67  80  66  80 /  80  40  70  70  60
Auburn      83  67  83  68  82 /  50  60  60  40  60
Montgomery  85  68  84  68  85 /  60  60  60  40  60
Troy        85  67  85  68  85 /  40  60  60  30  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 9, 4:11 AM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
411 AM CDT Thu May 9 2019

ALZ011>015-017>050-101215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
411 AM CDT Thu May 9 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low confidence risk of severe thunderstorms on Sunday. At
this time the main threat is expected to be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Sunday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:11 AM CDTSevere Thunderstorm WarningBMXWinston52 min
May 9, 11:23 AM CDTSevere Thunderstorm WarningBMXWalker67 min
May 9, 11:40 AM CDTSevere Thunderstorm WarningBMXJefferson80 min
May 9, 12:08 PM CDTSpecial Weather StatementBMXBlount67 min
May 9, 12:09 PM CDTSpecial Weather StatementBMXBibb, Shelby81 min
May 9, 12:25 PM CDTSevere Thunderstorm WarningBMXBlount43 min
May 9, 12:47 PM CDTSpecial Weather StatementBMXEtowah, St. Clair28 min
May 9, 12:57 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair63 min
May 9, 1:24 PM CDTSpecial Weather StatementBMXCalhoun, Talladega66 min
May 9, 1:29 PM CDTSpecial Weather StatementBMXCoosa61 min
May 9, 1:35 PM CDTSevere Thunderstorm WarningBMXCherokee55 min
May 9, 1:38 PM CDTSevere Thunderstorm WarningBMXMarengo25 min
May 9, 1:58 PM CDTSpecial Weather StatementBMXAutauga62 min
May 9, 2:09 PM CDTSevere Thunderstorm WarningBMXCleburne51 min
May 9, 2:25 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter4 days
May 9, 2:50 PM CDTSevere Thunderstorm WarningBMXLowndes40 min
May 9, 3:19 PM CDTSpecial Weather StatementBMXElmore26 min
May 9, 3:25 PM CDTSpecial Weather StatementBMXMontgomery50 min
May 9, 3:32 PM CDTSevere Thunderstorm WarningBMXBullock, Elmore, Lowndes, Macon, Montgomery, Pike43 min
May 9, 4:17 PM CDTSpecial Weather StatementBMXBullock, Lee, Macon, Pike43 min
May 9, 4:52 PM CDTSpecial Weather StatementBMXRussell38 min
May 9, 5:03 PM CDTSpecial Weather StatementBMXLee27 min
May 9, 5:08 PM CDTSpecial Weather StatementBMXBarbour52 min
May 9, 5:35 PM CDTSpecial Weather StatementBMXRussell25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.